Nevada, 2011Strong Wind in Nevada, April 29, 2011
April 29, 2011 · NWS VEF · 1 event in 1 county or zone
A Pacific storm system and associated cold front brought strong west to southwest winds ahead of the front, and strong north winds behind the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system and associated cold front brought strong west to southwest winds ahead of the front, and strong north winds behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 29, 9:15 AM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Apr 29, 9:15 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PDT FRI APR 29 2011
.SYNOPSIS...AN AREA OF LOW PRESSURE MOVING THROUGH THE WESTERN
STATES WILL BRING AN EXTENDED PERIOD OF WINDS TO THE MOJAVE DESERT
AND SOUTHERN GREAT BASIN THROUGH SATURDAY. TEMPERATURES WILL BE WELL
BELOW NORMAL ON SATURDAY...THEN HIGH PRESSURE WILL LEAD TO WARMER
TEMPERATURES EARLY NEXT WEEK.
&&
.UPDATE...NORTH WINDS HAVE INCREASED SIGNIFICANTLY ALONG THE OWENS
VALLEY AND HAVE RESULTED IN WIDESPREAD AREAS OF BLOWING DUST AND
REDUCED VISIBILITIES. A DUST STORM WARNING HAS BEEN ISSUED WHICH IS
VALID UNTIL NOON TODAY...BUT LATEST WEBCAMS AND SPOTTER REPORTS
INDICATE THAT THE MOST WIDESPREAD REDUCTIONS IN VISIBILITY ARE SOUTH
OF BISHOP. WINDS ARE EXPECTED TO INCREASE ACROSS THE SOUTHERN HALF
OF THE FORECAST AREA THE REMAINDER OF THE MORNING WITH SOME
AREAS...INCLUDING THE LAS VEGAS VALLEY...SEEING PEAK GUSTS AS HIGH
AS 50 MPH. THESE WINDS ARE EXPECTED TO LAST FOR A RELATIVELY BRIEF
PERIOD AND ARE EXPECTED TO PEAK BETWEEN 10 AM AND NOON. THE LATEST
GRADIENT ANALYSIS AS OF 1007 AM PDT IS BEGINNING TO SHOW HINTS OF
RELAXING...SO DO NOT PLAN ON ISSUING ANY ADDITIONAL WIND ADVISORIES
FOR THE AREA AT THIS TIME FOR TODAY. -KENNEDY-
&&
.AVIATION...FOR MCCARRAN...NORTHWEST TO NORTH WINDS 15-25KTS WITH
GUSTS AROUND 35KTS EXPECTED THROUGH MID AFTERNOON. THERE COULD BE
DECREASE IN WIND SPEED LATER THIS AFTERNOON INTO THE EARLY EVENING
BUT THEN A STRONGER PUSH OF NORTHERLY WINDS ARE POSSIBLE AFTER 02Z
THIS EVENING WITH GUSTS UP TO 40KTS. MAINLY CLEAR SKIES ARE EXPECTED.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG WINDS IN THE OWENS VALLEY THIS MORNING ARE
EXPECTED TO DECREASE DURING THE AFTERNOON AND VISIBILITY WILL
IMPROVE. GUSTY NORTHWEST WINDS 20-30KTS WITH GUSTS TO 40KTS TODAY
ACROSS MUCH OF THE AREA WITH LOCALLY STRONGER WINDS IN NORTHWEST TO
SOUTHEAST CHANNELS. LIGHTER WINDS ARE EXPECTED ACROSS THE FAR SOUTH.
A POTENT COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT AND
SATURDAY INCREASING NORTH WINDS...ESPECIALLY ALONG THE CENTRAL AND
SOUTHERN FORECAST AREA AND ALONG THE COLORADO RIVER VALLEY. MAINLY
CLEAR SKIES ARE EXPECTED. -SALMEN-
&&
.PREV DISCUSSION...
237 AM PDT FRI APR 29 2011
.SHORT TERM...IN A CONTINUANCE OF A RECURRING THEME...WIND IS THE
PROBLEM OF THE DAY. SATELLITE SHOWS MOSTLY CLEAR SKIES OVER OUR CWFA
EARLY THIS MORNING...BUT THE LOW PRESSURE SYSTEM CLEARLY DEPICTED
OVER OREGON IS THE MAIN FEATURE OF CONCERN. WESTERLY MID LEVEL FLOW
ON THE SOUTH SIDE OF THIS LOW HAD ALREADY CONTRIBUTED TO HIGH
DOWNSLOPE WINDS OVER WESTERN INYO COUNTY...AND WILL LEAVE THE
WARNING AND ADVISORY IN PLACE THERE. IN NORTHERN SAN BERNARDINO
COUNTY...WINDS WERE STILL CRANKING OVER 40 MPH AT SEVERAL
STATIONS...SO LEFT THE ADVISORY THERE AS WELL. NAM12 AND NMM BOTH
SUGGEST THE WINDS WILL QUICKLY LET UP IN BOTH COUNTIES THIS MORNING
AS THE COLD FRONT DRIVES THROUGH. WILL MAKE A LAST MINUTE CALL BASED
ON 6 AM OBS WHETHER TO EXTEND BEYOND THE CURRENT 7 AM EXPIRATIONS.
BEHIND SAID COLD FRONT...WINDS OVER ESMERALDA COUNTY AND THE NEVADA
NATIONAL SECURITY SITE WILL INCREASE THIS MORNING...AND MOVED THE
START TIME OF THE ADVISORY THERE FROM 11 AM TO 7 AM TO ACCOUNT FOR
THE FASTER MOVEMENT OF THE FRONT. THE FASTER MOVEMENT OF THE FRONT
WILL ALSO SHORTEN THE WINDOW OF OPPORTUNITY FOR STRONG WINDS IN
MOHAVE COUNTY TODAY...SO CANCELLED THE FIRE WEATHER WATCH THERE.
KEPT THE FIRE WEATHER WATCH FOR THE COLORADO RIVER VALLEY SATURDAY
WHERE POST-FRONTAL WINDS WILL FUNNEL THROUGH THE TERRAIN...AND ALSO
ADDED A WIND ADVISORY. NO PRECIP IN THE FORECAST THROUGH SUNDAY.
TEMPERATURES WILL BE UNSEASONABLY CHILLY SATURDAY IN THE WAKE OF THE
FRONT...BUT SHOULD START TO REBOUND SUNDAY.
.LONG TERM...MONDAY THROUGH FRIDAY...SYSTEM EXITING THE AREA MONDAY
WITH SOME LINGERING NORTHERLY WINDS OVER THE SOUTHERN HALF OF THE
FORECAST AREA. STRONGEST WINDS EXPECTED TO BE DOWN THE COLORADO
RIVER VALLEY AT LEAST EARLY IN THE DAY AND THEN GRADUALLY DIMINISH
BY MONDAY AFTERNOON AS GRADIENTS WEAKEN. HIGH PRESSURE BUILDING OFF
THE WEST COAST WILL KEEP A DRY NORTHWESTERLY FLOW OVER THE AREA WITH
TEMPERATURES CLIMBING A FEW DEGREES MONDAY AFTERNOON...BUT STILL
REMAINING SLIGHTLY BELOW NORMAL. HIGH CENTER GRADUALLY SHIFTS INLAND
WEDNESDAY THROUGH FRIDAY WITH TEMPERATURES CLIMBING SEVERAL DEGREES
ABOVE NORMAL.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ014.
FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR NVZ466.
WIND ADVISORY FROM 10 AM TO 9 PM PDT SATURDAY FOR NVZ021.
AZ...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR AZZ101.
WIND ADVISORY FROM 10 AM TO 9 PM MST SATURDAY FOR AZZ002-036.
CA...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
EVENING FOR CAZ229.
WIND ADVISORY FROM 10 AM TO 9 PM PDT SATURDAY FOR CAZ527.
WIND ADVISORY UNTIL NOON PDT TODAY FOR CAZ523-524.
DUST STORM WARNING UNTIL NOON PDT TODAY FOR CAZ520.
&&
MORGAN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 29, 5:45 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
645 AM PDT FRI APR 29 2011
CAZ523-524-300445-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-
645 AM PDT FRI APR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
GUSTY WEST WINDS WILL CONTINUE THROUGH MID MORNING. A WIND
ADVISORY REMAINS IN EFFECT UNTIL 10 AM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ014-300445-
ESMERALDA AND CENTRAL NYE COUNTY-
645 AM PDT FRI APR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
GUSTY NORTHWEST WINDS ARE EXPECTED THROUGH TONIGHT. A WIND
ADVISORY IS IN EFFECT UNTIL 11 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND WILL BE NEEDED THROUGH TONIGHT.
AZZ002-036-CAZ527-NVZ021-300445-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
645 AM PDT FRI APR 29 2011 /645 AM MST FRI APR 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BRING GUSTY NORTH WINDS BEGINNING THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NORTH WINDS WILL PEAK ON SATURDAY. A WIND ADVISORY AND A FIRE
WEATHER WATCH ARE IN EFFECT FROM 10 AM TO 9 PM. HAZARDOUS WEATHER
IS NOT EXPECTED SUNDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001-003-CAZ519>522-525-526-NVZ015>020-022-300445-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-MORONGO BASIN-CADIZ BASIN-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
645 AM PDT FRI APR 29 2011 /645 AM MST FRI APR 29 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MORGAN
In the hours before
Local storm report, Apr 29, 9:16 AM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1016 AM PDT FRI APR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM NON-TSTM WND GST BISHOP AIRPORT 37.37N 118.36W
04/29/2011 M62 MPH INYO CA ASOS
A NORTH WIND GUSTING UP TO 62 MPH WAS RECORDED BY THE
ASOS AT THE BISHOP AIRPORT.
0800 AM NON-TSTM WND DMG BIG PINE 37.17N 118.29W
04/29/2011 INYO CA LAW ENFORCEMENT
THE INYO COUNTY SHERIFFS OFFICE REPORTED A LARGE TREE WAS
BLOWN DOWN NEAR BIG PINE. THE TRUNK DIAMETER WAS AN
ESTIMATED 4 TO 6 FEET.
&&
JAStrong Wind, Las Vegas Valley
- When
- April 29, 1:30 PM PST to 2:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
An off-duty NWS employee in North Las Vegas observed two 8 to 9 inch diameter mesquite trees which were split by the wind, and a stop sign which was bent over. In Henderson, broadcast media reported a tree approximately 2 feet in diameter was blown over in a back yard.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Kansas, April 29, 20111 death · 2 injured · $25,000 · 51 kt wind · 9 events
- Flooding in Arkansas, April 29 to 30, 2011$240,000 · 4 events
- Wildfire and High Wind in Texas, April 29, 20111 injured · $110,000 · 59 kt wind · 5 events
- High Wind in New Mexico, April 29, 2011$1,000 · 64 kt wind · 10 events
- Blizzard and High Wind in Montana, April 29 to 30, 201158 kt wind · 10 events
- Winter Storm in Montana, April 29 to 30, 20116 events
- Winter Storm and Winter Weather in Colorado, April 29 to 30, 20116 events
- High Wind in Colorado, April 29, 201165 kt wind · 6 events
- Hail and Heavy Rain in Florida, April 29, 20111 in hail · 6 events
- Debris Flows in Puerto Rico, April 29, 20115 events
- Frost and Freeze in Colorado, April 29 to 30, 20114 events
- Winter Weather in Colorado, April 29 to 30, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287804.